West Virginia, 2019

Damaging Wind in West Virginia, May 2, 2019

May 2, 2019 · NWS RLX · 1 event in 1 county or zone

A moderately unstable airmass was in place across the central Appalachians on the 2nd. Remnants of a decaying thunderstorms complex moved across the Ohio River that afternoon and were rejuvenated by the instability across western and central WV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moderately unstable airmass was in place across the central Appalachians on the 2nd. Remnants of a decaying thunderstorms complex moved across the Ohio River that afternoon and were rejuvenated by the instability across western and central WV. Most of the storms remained below severe limits, but one storm created a very localized microburst in Kanawha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 4:35 PM EST, 33 minutes earlier.

Area forecast discussion, May 2, 4:35 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
535 PM EDT Thu May 2 2019

.SYNOPSIS...
Cold front and weather disturbance approaches the area tonight
through Friday bringing unsettled weather. System exits the area
by Saturday night. Drier and warmer to start next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 520 PM Thursday...

Currently, the forecast is still on track. Made some minor
adjustments to wind speeds and raised them slightly for Friday
morning into the early afternoon. Thinking stronger winds
around 925mb level will mix down with instability present
especially with lower cloud coverage and daytime heating. Gusts
in the low teen to upper teens can be expected in the lowlands
and slightly higher in the mountains which should diminish in
the late afternoon. Also, made some minor tweaking to the sky
grids to represent current trends and updated model guidance.

As of 154 PM Thursday...

Diurnally driven convection has been developing early this
afternoon across far southern WV and SW VA. Farther west,
across SW OH and N Central KY, a broken line of showers and
thunderstorms was trying to restrengthen and move
eastward...partially associated with a dying MCV. The diurnally
driven convection should continue to develop northeastward
through late afternoon and then gradually weaken towards sunset.
The broken line of showers and thunderstorms to our west may
try to continue to develop through early evening and affect our
western CWA by late afternoon. Overall...chances of convection
will increase through late afternoon and peak early this
evening. An isolated strong to severe storm will be possible,
mainly across the southern and western half of the CWA. Hail
will be the primary strong storm threat as freezing levels are
prog to range from roughly 10kft to 12kft, with locally strong
wind gusts being a secondary threat from any stronger storms
that collapse downwards.

A lull in precip may then occur overnight into Friday morning,
although an isolated shower will still be possible pretty much
anywhere overnight. Chances of convection will then increase
again by late Friday morning and especially during the afternoon
as a more potent H5 trough and greater wind profiles
advect/develop across the area. A somewhat better chance of a
few strong to severe storms will exist Friday, owing to greater
height falls aloft and better convectively favorable wind
profiles.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 210 PM Thursday...

Period starts out with frontal boundary draped across southern
zones Friday night, with chances for showers and thunderstorms
continuing. A few storms may continue to be on the strong side
Friday evening, but bulk of activity should be tapering off as
the evening progresses. Boundary will continue to linger across
the area Saturday, along with another wave of low pressure
moving through the region along it, leading to another increase
in showers and thunderstorms across the region. At this point,
widespread severe is not expected for Saturday, but heavy
downpours will continue to be a possibility with a moisture
laden airmass, and could start to see localized water issues,
particularly in areas that receive heavy rains Thursday and
Friday. WPC has placed the entire CWA in a marginal risk for
excessive rainfall for Saturday.

System will gradually pull off to the east late Saturday into
Sunday. Overall, expecting drier conditions for Sunday, although
a stray shower is still a possibility, particularly across the
north from a passing shortwave.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 212 PM Thursday...

Drier and warmer to start next week as upper ridge takes hold
across the eastern U.S. Could still see an isolated shower or
storm at times early next week from any weak disturbance, but
overall, dry and warm conditions are expected.

The threat for showers and thunderstorms increases towards the
end of the extended period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 102 PM Thursday...

Convection this afternoon and evening will be primary aviation
wx impacts for this TAF cycle.

Sct Cu field is developing across the region with iso to sct
convection developing across SW VA to far SfternoonE WV.
Convection is prog to increase in areal coverage late this
afternoon and through the evening across much of the area with
most aerodromes expected to at least have some convection in the
vicinity. Convection should then diminish late this evening and
overnight (few -SHRA to remain possible at that time) with
coverage generally remaining low until late in the TAF period.

VFR expected this afternoon with thickening Cu field. Some
patchy MVFR CIGs possible overnight, but coverage not currently
expected to be overly great.

SSWrly sfc winds of 5 to 10 kts this afternoon, becoming light
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of precip and coverage of convection
may differ from current TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR possible in areas of showers and storms into Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/SL/JZ
NEAR TERM...RH/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...RH
Hazardous weather outlook, May 2, 12:17 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
117 PM EDT Thu May 2 2019

OHZ066-067-075-076-083>086-WVZ005>011-013>020-024>026-029-031730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-
117 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

The Storm Prediction Center has indicated that there is a Marginal
Risk for severe weather this afternoon and evening. Isolated strong
to severe thunderstorms will be possible with hail and strong wind
gusts being the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms are possible Friday afternoon
and evening. The main threat will be strong wind gusts..

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ027-028-030>034-039-040-515>526-031730-
Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
117 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening with hail and strong wind gusts being
the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms are possible Friday
afternoon and evening. The main threat will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-031730-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-
117 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

The Storm Prediction Center has indicated that there is a Slight
Risk for severe weather this afternoon and evening. Isolated strong
to severe thunderstorms will be possible with hail and strong wind
gusts being the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms are possible Friday
afternoon and evening. The main threat will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 2, 2:50 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
350 PM EDT Thu May 2 2019

KYZ102-022015-
Carter-
350 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARTER COUNTY...

At 349 PM EDT, a strong thunderstorm was located over Haldeman, or
near Olive Hill, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Soldier and
Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
165.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3847 8319 3850 8318 3850 8316
      3847 8305 3841 8300 3839 8296 3825 8314
      3827 8317 3825 8320 3819 8323 3819 8326
      3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 1949Z 219DEG 32KT 3828 8329

MEK
Special weather statement, May 2, 3:01 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Thu May 2 2019

KYZ105-022030-
Lawrence-
401 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE COUNTY...

At 400 PM EDT, a strong thunderstorm was located over Chandlerville,
or near Blaine, moving northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Ulysses, Martha, Charley,
Gallup, Fallsburg and Clifford.

LAT...LON 3823 8265 3817 8261 3817 8264 3814 8264
      3807 8255 3800 8252 3800 8249 3798 8247
      3795 8260 3791 8271 3797 8283 3800 8294
      3799 8296 3796 8299 3797 8300
TIME...MOT...LOC 2000Z 234DEG 35KT 3797 8281

MEK
Special weather statement, May 2, 3:14 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
414 PM EDT Thu May 2 2019

KYZ101-102-022045-
Greenup-Carter-
414 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CENTRAL CARTER
COUNTIES...

At 414 PM EDT, a strong thunderstorm was located over Gesling, or
near Carter Caves State Park, moving northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Olive Hill, Carter Caves State Park, Greenup, Load, Gesling, Greenbo
Lake, Oldtown, Letitia, Franklin Furnace, Carter, Flatwoods, Russell,
Raceland, Wurtland, Hopewell, Brushart, Warnock and Grahn.

This includes Interstate 64 in Kentucky between mile markers 157 and
170.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3844 8321 3845 8321 3847 8319 3849 8319
      3853 8314 3855 8310 3857 8310 3870 8295
      3862 8285 3858 8284 3856 8278 3849 8270
      3826 8312 3836 8324 3842 8324
TIME...MOT...LOC 2014Z 234DEG 43KT 3840 8307

MEK
Special weather statement, May 2, 3:41 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
441 PM EDT Thu May 2 2019

KYZ101-OHZ087-022115-
Greenup-Lawrence-
441 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND WEST CENTRAL
LAWRENCE COUNTIES...

At 441 PM EDT, a strong thunderstorm was located over Load, or 14
miles northeast of Carter Caves State Park, moving northeast at 40
mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lake Vesuvius, Greenup, Load, Greenbo Lake, Letitia, Franklin
Furnace, Raceland, Worthington, Wurtland, Hanging Rock, Brushart,
Haverhill, Warnock, Grays Branch and Pedro.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3857 8310 3875 8289 3873 8287 3869 8288
      3866 8286 3861 8285 3857 8282 3860 8274
      3865 8277 3868 8276 3868 8271 3871 8270
      3862 8259 3841 8300 3853 8312
TIME...MOT...LOC 2041Z 230DEG 38KT 3854 8297

MEK
Special weather statement, May 2, 4:19 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 PM EDT Thu May 2 2019

OHZ075-083>085-022145-
Jackson-Athens-Meigs-Vinton-
519 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS AND EASTERN VINTON
COUNTIES...

At 519 PM EDT, a strong thunderstorm was located over Wellston,
moving northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Athens, Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park,
Hamden, Coalton, Zaleski, Creola, Radcliffe, Byer and Carpenter.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3927 8202 3898 8255 3911 8270 3939 8240
      3939 8229 3942 8228
TIME...MOT...LOC 2119Z 236DEG 54KT 3913 8253

MEK
Special weather statement, May 2, 4:31 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
531 PM EDT Thu May 2 2019

KYZ105-022200-
Lawrence-
531 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAWRENCE COUNTY...

At 531 PM EDT, a strong thunderstorm was located over Keaton, or near
Blaine, moving northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Blaine, Webbville, Martha and Houckville.

LAT...LON 3804 8300 3805 8298 3805 8296 3809 8293
      3810 8292 3810 8291 3811 8289 3813 8291
      3816 8291 3822 8282 3807 8264 3796 8283
      3800 8295 3796 8299 3797 8302 3799 8303
TIME...MOT...LOC 2131Z 232DEG 11KT 3801 8296

MEK

The radar

The Charleston,WV radar (KRLX), 11 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
May 2, 5:08 PM EST
Where
Kanawha County, 0.43 mi SW of Ferrell
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.346, -81.836

A NWS storm survey team determined a microburst occurred in the Tornado community. Nearly 100 trees were snapped or uprooted. The Big Bend Golf course was near the epicenter of the microburst and was hit especially hard, with dozen of trees (mostly pine) blown down. Several outbuilding also suffered minor damage. The course remained close for over a month while the damage was cleaned up. The rain gutters were blown off the fire station in Tornado, and several houses nearby suffered minor roof damage. Power was out in the area for over a day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813595.